Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS Wichita, KS

March 11, 20204 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 11, 2020, 2:20 AM CDT for 4 counties in Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 11, 2020, 2:20 AM CDT (07:20 UTC)
Expired
Mar 11, 2020, 3:15 AM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Butler County, KS, Chase County, KS, Harvey County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 11, 2:26 AM CDTHAIL 0.252 S Newton, KSDELAYED ENTRY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 7:44 AM CSTSevere Thunderstorm WatchSPC67 days

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS53 KICT 110720
SVRICT
KSC015-017-079-115-110815-
/O.NEW.KICT.SV.W.0005.200311T0720Z-200311T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
220 AM CDT Wed Mar 11 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Harvey County in south central Kansas...
  Southwestern Chase County in east central Kansas...
  Northern Butler County in south central Kansas...
  Southern Marion County in central Kansas...

* Until 315 AM CDT.

* At 219 AM CDT, a severe thunderstorm was located near Newton,
  moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Newton, Hesston, North Newton, Peabody, Whitewater, Potwin, Walton,
  Elbing, Burns, Cassoday, Matfield Green, Newton Airport, Wonsevu,
  El Dorado Lake and El Dorado State Park.

This includes the following highways...
 Interstate 135 between Mile Markers 25 and 42.
 Interstate 35 between Mile Markers 75 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3794 9733 3817 9751 3817 9737 3818 9737
      3817 9653 3782 9653
TIME...MOT...LOC 0719Z 272DEG 36KT 3802 9725 

HAIL...1.00IN
WIND...<50MPH
 
$$

KETCHAM
2 follow-up statements
602 
WWUS53 KICT 110742
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
242 AM CDT Wed Mar 11 2020

KSC015-017-079-115-110815-
/O.CON.KICT.SV.W.0005.000000T0000Z-200311T0815Z/
Harvey KS-Chase KS-Butler KS-Marion KS-
242 AM CDT Wed Mar 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR EASTERN HARVEY...SOUTHWESTERN CHASE...NORTHERN BUTLER AND
SOUTHERN MARION COUNTIES...

At 242 AM CDT, a severe thunderstorm was located 6 miles northeast of
Potwin, or 11 miles east of Whitewater, moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Newton, North Newton, Peabody, Whitewater, Potwin, Walton, Elbing,
Burns, Cassoday, Matfield Green, Newton Airport, Wonsevu, El Dorado
Lake and El Dorado State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3794 9733 3818 9737 3817 9653 3782 9653
TIME...MOT...LOC 0742Z 272DEG 36KT 3801 9695 

HAIL...1.00IN
WIND...<50MPH
 
$$

KETCHAM
670 
WWUS53 KICT 110806
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
306 AM CDT Wed Mar 11 2020

KSC015-017-079-115-110815-
/O.EXP.KICT.SV.W.0005.000000T0000Z-200311T0815Z/
Harvey KS-Chase KS-Butler KS-Marion KS-
306 AM CDT Wed Mar 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HARVEY...SOUTHWESTERN
CHASE...NORTHERN BUTLER AND SOUTHERN MARION COUNTIES WILL EXPIRE AT
315 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3794 9733 3818 9737 3817 9653 3782 9653
TIME...MOT...LOC 0805Z 272DEG 36KT 3800 9669 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 11:58 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 10, 11:58 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1158 PM CDT Tue Mar 10 2020

.SHORT TERM...(This evening through Friday night)
Issued at 307 PM CDT Tue Mar 10 2020

Tonight:
Thunderstorm potential is main focus overnight. All models suggest
precipitation will develop and move across nearly all of the area
during the night. Concerns regarding storm intensity hinge on a
couple of factors. Moisture this morning is quite limited based on
1200 UTC soundings and surface dew points were in the 30s and 40s
into north TX. 850MB flow remains southwest overnight and much of
the shear is in the boundary layer, with less above inversion.
Suspect NAM and some high-resolution models are a bit fast with
the moisture return and prefer the slower GFS and RAP. Thinking
two areas of precipitation may develop, one near approaching
boundary/upper wave and second near nose of low level moisture.
Suspect the main risk for stronger storms with small hail would
be roughly along/south of highway 400. Rainfall could approach one
inch near and just north of the OK border from just east of
Winfield/Arkansas City to Oswego/Chetopa.

Wednesday-Thursday:
Zonal flow will keep systems moving, with return flow developing
by late Wednesday. Next upper ripple in flow will trigger small
chances for showers or storms Wednesday night through about
daybreak Thursday, especially across southeast KS and Flint Hills.
Drier air and clearing should overspread the area during the day
on Thursday.

Friday:
With surface ridge slowly moving east, there small chance of
precipitation late Friday afternoon, but think the far better
chance will be Friday night as widespread saturated air and deep
moisture in baroclinic zone lifts north, aided by shortwave in
southwest flow aloft. Main issue Friday night is potential for
accumulating snow roughly northwest of a line from Salina to Great
Bend. While chances/confidence in precipitation is high,
confidence in temperature profile and resultant snow is low at
this point. -Howerton

.LONG TERM...(Saturday through Tuesday)
Issued at 307 PM CDT Tue Mar 10 2020

Fairly messy pattern with little in way to drive moisture out of
the area. With southwest upper flow, precipitation will likely be
modulated by multiple ripples the southwest upper flow. Have
fairly low confidence in temperatures, precipitation or front
position given this upper pattern and time range. -Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1151 PM CDT Tue Mar 10 2020

An area of showers and thunderstorms are developing at this time
and will push their way to the south and east. Most terminals are
expected to get some showers and thunderstorms with some gusty
winds likely during the night tonight. IFR conditions can be
expected during the overnight period. GBD looks to be only
terminal that might escape the thunderstorms tonight but could get
a few showers during the night. HUT and ICT will likely see some
thunderstorms with gusty winds. CNU will also likely get some
thunderstorm activity as well but will likely be the last terminal
to get the thunderstorm activity. This thunderstorm activity is
expected to push off to the east and end by or a little after
sunrise this morning. By mid morning, VFR conditions are expected
to be in control of the region and remain for the rest of the TAF
period.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  69  51  68 /  50   0  20   0
Hutchinson      44  69  48  65 /  60   0  20   0
Newton          44  68  49  66 /  60   0  30   0
ElDorado        46  69  50  68 /  40   0  30   0
Winfield-KWLD   49  70  52  72 /  70  10  20   0
Russell         40  69  45  61 /  40   0  20   0
Great Bend      41  69  45  63 /  40   0  20   0
Salina          39  69  47  63 /  40   0  30   0
McPherson       42  68  47  64 /  50   0  30   0
Coffeyville     48  71  52  74 /  90  40  30  20
Chanute         46  69  51  71 /  80  20  30  20
Iola            45  68  50  70 /  60  10  30  20
Parsons-KPPF    46  70  52  72 /  90  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...ELM
Hazardous weather outlook, Mar 10, 9:30 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
930 PM CDT Tue Mar 10 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
930 PM CDT Tue Mar 10 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a good chance for thunderstorms late tonight and very early
Wednesday morning. A few strong to severe storms are possible. The
stronger storms will be capable of half dollar size hail and 60 mph
winds.  Locally heavy rain is also possible with the more intense
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An active weather pattern is expected throughout this period, with
multiple chances of storms. Some of the storms could be strong, but
confidence in the location and timing is too low to be more
specific at this point. There is also a chance of accumulating snow
in central Kansas late Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Howerton

In the hours before

Special weather statement, Mar 10, 11:13 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
1113 PM CDT Tue Mar 10 2020

KSZ032-047-110445-
Russell KS-Barton KS-
1113 PM CDT Tue Mar 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Russell County in central Kansas...
  Northern Barton County in central Kansas...

* Until 1145 PM CDT.

* At 1110 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Milberger, or 11 miles south of
  Russell...moving east at 45 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Milberger, Galatia and Susank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3863 9900 3883 9893 3882 9851 3857 9856
TIME...MOT...LOC 0413Z 277DEG 41KT 3873 9885

LAWSON
Special weather statement, Mar 11, 1:37 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
137 AM CDT Wed Mar 11 2020

KSZ067-068-110715-
Reno KS-Harvey KS-
137 AM CDT Wed Mar 11 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...
  Harvey County in south central Kansas...

* Until 215 AM CDT.

* At 136 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hutchinson...moving east at 40
  mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Hutchinson, Newton, Hesston, Halstead, North Newton, Sedgwick,
  Buhler, Burrton, Whitewater, Walton, Yoder, Newton Airport and
  Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3818 9716 3791 9715 3791 9786 3817 9794
TIME...MOT...LOC 0636Z 254DEG 35KT 3806 9782

KETCHAM
Special weather statement, Mar 11, 1:39 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
139 AM CDT Wed Mar 11 2020

KSZ047-048-110730-
Ellsworth KS-Barton KS-
139 AM CDT Wed Mar 11 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 230 AM CDT.

* At 136 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles north of Claflin...moving
  east at 40 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Ellsworth, Claflin, Kanopolis, Holyrood, Geneseo, Lorraine,
  Kanopolis Lake, Kanopolis State Park, Ellsworth Airport and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3870 9849 3874 9848 3882 9793 3852 9793
      3852 9867 3870 9868
TIME...MOT...LOC 0639Z 266DEG 34KT 3864 9859

KETCHAM
Special weather statement, Mar 11, 2:06 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
206 AM CDT Wed Mar 11 2020

KSZ069-110800-
Butler KS-
206 AM CDT Wed Mar 11 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Butler County in south central Kansas...

* Until 300 AM CDT.

* At 203 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Potwin, or 10 miles east of
  Whitewater...moving east at 40 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  El Dorado, Towanda, Whitewater, Potwin, Elbing, Burns, Rosalia,
  Cassoday, El Dorado Airport, El Dorado Lake and El Dorado State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3782 9715 3809 9715 3809 9652 3770 9653
TIME...MOT...LOC 0706Z 256DEG 37KT 3797 9696

KETCHAM
Special weather statement, Mar 11, 2:08 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
208 AM CDT Wed Mar 11 2020

KSZ051-052-110800-
McPherson KS-Marion KS-
208 AM CDT Wed Mar 11 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  McPherson County in central Kansas...
  Southwestern Marion County in central Kansas...

* Until 300 AM CDT.

* At 206 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Mcpherson...moving east at 45
  mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Mcpherson, Hillsboro, Moundridge, Inman, Galva, Canton, Goessel,
  Lehigh, Windom, Durham, Mcpherson Airport and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3849 9711 3818 9715 3817 9792 3843 9792
TIME...MOT...LOC 0708Z 256DEG 37KT 3831 9770

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 11:13 PM CDTSpecial Weather StatementICTRussell32 min
Mar 11, 1:37 AM CDTSpecial Weather StatementICTHarvey38 min
Mar 11, 1:39 AM CDTSpecial Weather StatementICTEllsworth51 min
Mar 11, 1:59 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Saline35 min
Mar 11, 2:06 AM CDTSpecial Weather StatementICTButler54 min
Mar 11, 2:08 AM CDTSpecial Weather StatementICTMcPherson52 min
Mar 11, 2:41 AM CDTSpecial Weather StatementICTGreenwood49 min
Mar 11, 3:10 AM CDTSpecial Weather StatementICTButler50 min
Mar 11, 3:34 AM CDTSpecial Weather StatementICTElk, Wilson56 min
Mar 11, 4:18 AM CDTSpecial Weather StatementICTLabette, Montgomery57 min
Mar 11, 8:30 AM CDTDense Fog AdvisoryICTBarton, Butler, Chase, Ellsworth, Greenwood, Harvey and 6 more3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.